Iowa, 2007

Flash Flooding in Iowa, August 19, 2007

August 19, 2007 · NWS DMX · 2 events in 2 counties and zones

Following the heavy rains of the previous day, thunderstorms once again developed over northern Iowa during the overnight hours of the 18th into the early morning of the 19th. A nearly stationary frontal boundary extended from southern South Dakota, southeast into east central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$265,000
Crop damage
$25,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Following the heavy rains of the previous day, thunderstorms once again developed over northern Iowa during the overnight hours of the 18th into the early morning of the 19th. A nearly stationary frontal boundary extended from southern South Dakota, southeast into east central Iowa. This front served as the focus for thunderstorm development north of it as the low level jet transported moisture north over the boundary. At the same time, moisture worked its way north into Iowa as the remnants of former tropical storm Erin spread north into the state. Initially, heavy rains remained to the north of Iowa. As the moisture from Erin advanced into the state, a nearly stationary line of intense thunderstorms developed from west central into northeast Iowa. The thunderstorms produced heavy rainfall of one to three inches in a band extending from south of Pocahontas, through Humboldt, into the Mason City area. Some flash flooding was reported in the Humboldt area, but was not major and mainly restricted to flooded roads in the area. As the thunderstorms moved into Cerro Gordo County, a push from the outflow of the storms to the north in Minnesota interacted with the storms. This resulted in a quick two to three inches of rain across the Mason City area. Flash flooding took place in Mason City. East Park in Mason City was evacuated. The Winnebago River flooded due to the heavy rains, flooding several roads and flooding basements on the northeast side of Town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 19, 2:15 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 19, 2:15 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CDT SUN AUG 19 2007

.DISCUSSION...
COMPLICATED FORECAST WITH ISSUES OF TIMING...LOCATION AND INTENSITY.
MODELS HAVING INTENSITY ISSUES WITH REMNANTS OF ERIN AND AFFECT ON
SCENARIO IN UPPER MIDWEST.  HOWEVER MODELS CLOSER IN SOLUTIONS THAN
FARTHER APART WITH USUAL PROBLEMS IN DETAILS.  WITH FRONTAL BOUNDARY
LOCATION NOT CERTAIN AND FEEDBACK INTO GFS THINGS BECOME UNCLEAR AND
CONFIDENCE LEVEL GOES DOWN.  BELIEVE WITH CURRENT PATTERN THAT WE
CAN EXPECT A WET WEEK THOUGH THERE WILL BE SOME DRY DAYS DEPENDING
ON LOCATION OF BOUNDARY AND TIMING OF SHORT WAVES THROUGH THE AREA.
PLENTY OF LIFT IN MOST PERIODS WITH GOOD THETA ADVECTION ESPECIALLY
LATER INTO THE FORECAST PERIOD (MON NGT-WED) WITH GOOD MOISTURE INTO
THE AREA MAY BE LOOKING AT OFF AND ON ISSUANCE OF FFAS. BELIEVE FOR
MOST PART SEVERE THREAT MINIMAL THOUGH IF CLOUDINESS BREAKS OUTLOOKS
FOR DAY TWO AND THREE COULD EASILY BE REALIZED WITH THOUGH EARLY
NEXT WEEK STRONG CAP AND IF CLOUDINESS PERSISTS WILL NOT REALIZE DAY
TIME HEATING OR ANY GREAT INSTABILITY.  AIRMASS DOES CONTAIN
POTENTIAL FOR SEVERE IF FACTORS BREAK THE RIGHT WAY.  TEMPERATURES
ARE ANOTHER ELEMENT THAT HIGHLY DEPENDENT ON BOUNDARY POSITIONS AND
CLOUDINESS.  GETTING INTO SECOND HALF OF AUGUST CLOUDINESS WILL BE
MORE PERSISTENT.

WITH BOUNDARY SAGGING AND DECENT PRE EXISITNG FACTORS IN PLACE WILL
EXTEND WATCH IN TIME AND COVERAGE UNTIL 09Z MONDAY MORNING.

.AVIATION...19/06Z

HAVE UPDATED TAFS TO REFLECT SLOWER TIMING OF CONVECTION IN THE
NORTH. LOW STRATUS WILL ALSO BE PROBLEMATIC...ESPECIALLY IN
MCW...AND WILL HAVE TO BE MONITORED FOR SOUTHWARD PROGRESS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 4 AM MONDAY
IAZ004>007-IA015>017-IA023>028-IA035>039-IA049>050-

&&

LONG TERM...FORSTER/13/9/1
Hazardous weather outlook, Aug 19, 4:19 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
519 AM CDT SUN AUG 19 2007

IAZ004>007-015>017-023>028-035>039-049-050-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
519 AM CDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON SEVERE THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY GOES
ON. THESE STORMS WILL CONTAIN HEAVY RAINFALL WITH THE POTENTIAL TO
PRODUCE 1 TO 2 INCHES WITH ISOLATED AMOUNTS OF 4 INCHES.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM MONDAY THROUGH
SATURDAY...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.
TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL.

IAZ033-034-044>048-057>062-070>075-081>086-092>097-201100-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
519 AM CDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON SEVERE THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY GOES
ON.  SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM MONDAY THROUGH
FRIDAY...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.
TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NECESSARY AT THIS TIME.

FORSTER

The radar

The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 11:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Humboldt

When
August 19, 5:30 AM CST to 8:30 AM CST
Where
Humboldt County, 0.97 mi NW of Humboldt Muni Arpt to 2.27 mi SSW of Humboldt Muni Arpt
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.740, -94.263

Flash Flood, Cerro Gordo

When
August 19, 6:15 AM CST to 8:45 AM CST
Where
Cerro Gordo County, 2 mi SSW of Winnebago Hgts to 0.92 mi NE of Mason City
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
43.173, -93.233

Heavy rains caused flooding with 1 to 2 feet of water in the streets. Evacuations were necessary in East Park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41119, 41117.